Texas, 2006

Hail in Texas, April 1, 2006

April 1, 2006 · NWS SJT · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 7:46 PM CST, 1 hour earlier.

Area forecast discussion, Apr 1, 7:46 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
746 PM CST SAT APR 1 2006

.UPDATE...
SENDING QUICK UPDATE TO THE FORECAST AS DEVELOPING SQUALL LINE IN
EDWARDS PLATEAU. EXPECT THIS ACTIVITY TO CONTINUE THE NEXT COUPLE
OF HOURS WITH STRONG FORCING FROM UPPER LEVEL TROUGH EJECTING INTO
THE REGION. ACTIVITY IS ALSO BEGINNING TO EXTEND SOUTH FROM RED
RIVER ACTIVITY. ACTIVITY COULD EVOLVE INTO A LARGER SQUALL LINE
BUT ANY CAPPING COULD LIMIT ACTIVITY. MAY NEED TO INCREASE POPS
LATER IF THE LINE OF STORMS MATURES INTO A LONG LASTING SQUALL LINE.

10

&&

.PREV DISCUSSION... (ISSUED 508 PM CST SAT APR 1 2006)

AVIATION...WILL MAKE THE TAFS FAIRLY EASY THIS SET. WILL HOLD OFF
THE MENTION OF THUNDERSTORMS WITH THE DRY LINE ACTIVITY...BUT WILL
CONTINUE TO SHOW THAT STORMS IN THE AREA BY THE USE OF THE CB
MENTION IN THE CLOUD GROUPS.

NEXT THING WILL BE SWITCH THE WINDS TO THE WEST WITH THE PASSAGE
OF THE DRYLINE LATE TONIGHT AND TOMORROW.

BRAZZELL

PREV DISCUSSION... (ISSUED 314 PM CST SAT APR 1 2006)

SHORT TERM...
CURRENTLY...LOW CLOUDS CONTINUE TO MIX TO THE EAST ACROSS WEST
CENTRAL TEXAS. THE DRYLINE CONTINUES TO SHARPEN THIS AFTERNOON TO
THE WEST OF OUR CWA. POSITION OF THE DRYLINE AT 20Z WAS ROUGHLY
FROM JUST WEST OF KGUY...EXTENDING SOUTH/SOUTHWEST THROUGH THE TX
PANHANDLE AND TX SOUTH PLAINS...THEN SLIGHTLY BACK TO THE
SOUTHEAST TO EAST OF KMAF. THE DRYLINE WILL CONTINUE TO SURGE
EASTWARD...AND RESULT IN THUNDERSTORM INITIATION ACROSS THE TX
PANHANDLE/SOUTH PLAINS AREAS. FOR OUR AREA...THERE IS A CHANCE FOR
THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY THIS AFTERNOON.
ALOFT...A SHORTWAVE CAN BE SEEN MOVING ACROSS NORTHERN AZ/NM THIS
AFTERNOON. THIS WILL BRING LIFT INTO THE REGION AND AID IN
INITIATION OF THUNDERSTORMS. THE BEST LIFT ASSOCIATED WITH THIS
WAVE WILL BE NORTH OF OUR AREA...BUT THERE MAY BE ENOUGH
CONVERGENCE ALONG THE DRYLINE...COMBINED WITH COOLING TEMPERATURES
ALOFT TO ALLOW FOR THUNDERSTORMS DEVELOP...MAINLY NORTH OF A LINE
FROM BROWNWOOD TO STERLING CITY. IF THUNDERSTORMS DO
DEVELOP...LARGE INSTABILITY VALUES OF OVER 2000 J/KG OF SURFACE
BASED CAPE...COMBINED WITH STRONG 0-6KM BULK SHEAR VALUES OF
GREATER THAN 40 KTS WILL RESULT IN THUNDERSTORMS QUICKLY
STRENGTHENING TO SEVERE LEVELS. OVERNIGHT...IF STORMS DO
DEVELOP...THEY WILL LIKELY EVOLVE INTO A LINE/MCS AND MOVE OFF TO
THE E/NE AWAY FROM THE AREA. WESTERLY WIND WILL CONTINUE TO FILTER
INTO THE AREA BEHIND THE DRYLINE OVERNIGHT...BRINGING IN DRIER AIR
AT THE SURFACE.

LONG TERM...
FOR SUNDAY...NORTHWEST FLOW IN THE LOW LEVELS WITH NEARLY ZONAL FLOW
ALOFT WILL RESULT IN MUCH DRIER AIR MOVING INTO THE AREA AND RAIN
CHANCES MOVING OUT OF THE AREA. WITH DRIER AIR AND MORE SUNSHINE
ACROSS THE AREA ON SUNDAY...EXPECT ANOTHER WARM DAY WITH TEMPERATURE
RISING INTO THE 80S. A WEAK COLD FRONT WILL ENTER THE REGION ON
MONDAY...COOLING TEMPERATURE 5 TO 10 DEGREES ACROSS THE AREA...
BRINGING TEMPERATURES CLOSER TO NORMAL VALUES. BY TUESDAY...
SOUTHEAST LOW LEVEL FLOW WILL START BRINGING MOISTURE BACK INTO THE
AREA. TEMPERATURES WILL REMAIN WARM AS A RIDGE BUILDS ALOFT. RAIN
CHANCE WILL REMAIN OUT OF THE FORECAST UNTIL WEDNESDAY WHEN ANOTHER
UPPER LEVEL TROUGH MOVES ACROSS THE AZ/NM/TX REGION. WILL LEAVE
SLIGHT CHANCE POPS IN THE FORECAST FOR THE WEDNESDAY AFTERNOON AND
OVERNIGHT TIMEFRAME. ON THURSDAY...DRY AIR WILL AGAIN MOVE INTO THE
REGION ON GUSTY WESTERLY SURFACE WINDS. ANOTHER WEAK COLD FRONT WILL
FOLLOW THE TROUGH FROM WEDNESDAY NIGHT...AGAIN KNOCKING TEMPERATURES
BACK DOWN CLOSER TO NORMAL VALUES FOR FRIDAY AND SATURDAY.
PRECIPITATION IS NOT EXPECTED WITH THE COLD FRONT.

FIRE WEATHER...
DRIER AIR WILL MOVE INTO THE AREA ON SUNDAY. MINIMUM HUMIDITY VALUES
WILL BE MUCH LOWER THAN TODAY WITH VALUES DOWN TO NEAR OR BELOW 20
PERCENT FOR MUCH OF THE WESTERN 1/2 OF THE CWA. HOWEVER...20 FOOT
WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH THROUGHOUT THE DAY...SO NO
FIRE WEATHER RELATED WATCHES OR WARNINGS ARE ANTICIPATED AT THIS
TIME.

ON THURSDAY...DRY AIR WILL AGAIN MOVE INTO THE REGION ALONG WITH
INCREASING WESTERLY WINDS AT THE SURFACE. THIS WILL RESULT IN
ELEVATED FIRE DANGERS FOR THURSDAY AFTERNOON AS HUMIDITY VALUES WILL
FALL TO NEAR 20 PERCENT OR LOWER WHILE 20 FOOT WINDS WILL BE IN THE
15 TO 20 MPH RANGE. THIS SITUATION WILL BE MONITORED IN UPCOMING
FORECASTS.

SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10
Hazardous weather outlook, Apr 1, 2:40 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
240 PM CST SAT APR 1 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
240 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

A DRYLINE HAS DEVELOPED FROM NEAR IRRAN TO BIG SPRING TO LUBBOCK
THIS AFTERNOON. WITH CONTINUED AFTERNOON HEATING...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE...THEN MOVE NORTHEAST. THE ATMOSPHERE IS MOIST AND VERY
UNSTABLE. THERE IS A SLIGHT RISK SOME STORMS COULD BECOME
SEVERE...MAINLY NORTH OF A STERLING CITY...SAN ANGELO...BROWNWOOD
LINE THIS AFTERNOON AND OVERNIGHT. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO
POSSIBLE...PARTICULARLY NORTH OF ABILENE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 1, 4:35 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 PM CST SAT APR 1 2006

TXZ076-012315-
CROCKETT TX-
435 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CST FOR CROCKETT
COUNTY...

AT 432 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 29 MILES WEST OF OZONA...OR ABOUT 13
MILES NORTHEAST OF SHEFFIELD...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF I-10 AND HIGHWAY 290 BY 440 PM CST
  THE INTERSECTION OF US-190 AND HIGHWAY 137 BY 515 PM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

BRAZZELL
Special weather statement, Apr 1, 5:34 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 PM CST SAT APR 1 2006

TXZ049-054-020015-
FISHER TX-NOLAN TX-
534 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CST FOR FISHER
AND NORTHERN NOLAN COUNTIES...

AT 530 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF WASTELLA...OR ABOUT 5
MILES NORTHWEST OF ROSCOE...MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GANNON BY 605 PM CST
  CAPITOLA AND BUSBY BY 615 PM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

BRAZZELL
Special weather statement, Apr 1, 7:18 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
718 PM CST SAT APR 1 2006

TXZ071-076-020200-
IRION TX-CROCKETT TX-
718 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CST FOR SOUWEST
IRION AND CROCKETT COUNTIES...

AT 715 PM CST...A LINE OF STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR 39 MILES WEST OF
BARNHART...OR ABOUT 14 MILES SOUTHEAST OF RANKIN...MOVING EAST AT 45
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-67 NEAR THE IRION-REAGAN COUNTY LINE BY 755 PM CST
  BARNHART BY 800 PM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

BRAZZELL
Special weather statement, Apr 1, 7:57 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
757 PM CST SAT APR 1 2006

TXZ064-071-072-020300-
STERLING TX-TOM GREEN TX-IRION TX-
757 PM CST SAT APR 1 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CST FOR SOUTHERN
STERLING...WESTERN TOM GREEN AND IRION COUNTIES...

AT 752 PM CST...A LINE OF STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR 21 MILES NORTHWEST OF
BARNHART...OR ABOUT 14 MILES NORTH OF BIG LAKE...MOVING EAST AT 30
MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  IRION...SOUTHEASTERN STERLING AND NORTHWESTERN TOM GREEN COUNTIES.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

BRAZZELL
Local storm report, Apr 1, 8:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 PM CST SAT APR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             19 NW OZONA             30.90N 101.43W
04/01/2006  E1.00 INCH       CROCKETT           TX   FIRE DEPT/RESCUE

&&

PMCCULLO

The radar

The San Angelo radar (KSJT), 104 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Crockett

When
April 1, 8:46 PM CST
Where
Crockett County, 19 mi NW of Ozona
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.900, -101.433

Hail, Crockett

When
April 1, 8:52 PM CST
Where
Crockett County, 19 mi NNE of Ozona
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.950, -101.083

Hail, Tom Green

When
April 1, 10:20 PM CST
Where
Tom Green County, 7 mi S of Christoval
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.100, -100.500

Hail, Tom Green

When
April 1, 10:25 PM CST
Where
Tom Green County, 7 mi S of Christoval
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.100, -100.500

Hail, McCulloch

When
April 1, 11:28 PM CST
Where
McCulloch County, Pear Vly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.283, -99.517

Hail, McCulloch

When
April 1, 11:57 PM CST
Where
McCulloch County, 2 mi N of Brady
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.167, -99.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503289, 5503290, 5503291, 5503292, 5503293, 5503294.